Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 5, 1997, 7:10 PM EDT for Gladwin County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1997, 7:10 PM EDT (23:10 UTC)
- Expired
- May 5, 1997, 7:55 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 7:35 PM EDT | Hail 0.75 | Gladwin, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 052312 RRA
SVRAPN
MIC051-052355-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
710 PM EDT MON MAY 5 1997
* SEVERE THUNDERSTORM WARNING FOR
GLADWIN COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 755 PM EDT
* SOME LOCATIONS AFFECTED
MEREDITH
GLADWIN
WOODEN SHOE
* AT 708 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
MEREDITH...MOVING SOUTHEAST AT 40 MPH.
* THE STORM WILL BE JUST NORTH OF GLADWIN BY 725 PM.
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ALONG
WITH FREQUENT LIGHTNING. TAKE COVER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.
BS/KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:26 AM EDT, 8 hours 44 minutes earlier.
Area forecast discussion, May 5, 10:26 AM EDT, 8 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT MON MAY 5 1997 SFC LOW NOW OVER WRN LAKE SUPERIOR WITH THE COLD FRONT TRAILING THROUGH NW WI...FAR SE MN AND CENTRAL IA. DWPTS ARE POOLING ALONG THE FRONT AS EXPECTED WITH HIGHEST VALUES EXTENDING FROM N OF ARX TO DSM. APX 88D IS SHOWING A LINE OF SHOWERS RAPIDLY MOVING THROUGH ERN UPR MI AND N CENTRAL LOWER MI AND A SECOND WAVE NOW MOVING ONSHORE ACROSS NW LOWER MI. DWPTS ACROSS NRN LOWER MI ARE STILL IN THE MID 20S TO LOW 30S. MOS GUIDANCE KEEPS DWPTS OVER MOST AREAS IN THE 30S THROUGHOUT THE DAY... WITH THE EXCEPTION OF TVC/HTL REGION WHERE DWPTS RISE INTO THE LOWER 40S. EXPECT FWC NUMBERS ARE TOO LOW FOR FORECASTED DPWT VALUES THIS AFTERNOON CONSIDERING CURRENT DWPTS AROUND 50 ALONG THE FRONT IN WRN WI ATTM. THIS MOISTURE WILL CONTINUE TO ADJECT INTO THE REGION. HOWEVER...DO EXPECT BEST MOISTURE AND INSTABILITY TO STAY S OF OUR CWA WHERE BETTER THREAT OF SVR WX EXISTS. HAVE UPDATED ERN UPR AND NW LOWER MI FORECAST EARLIER TO INCREASE WIND SPEEDS. WILL UPDATE THE REST OF NRN LOWER MI TO ELIMINATE CHANCE POPS FOR THE MORNING AND GO WITH CAT POPS FOR THE AFTERNOON. WILL ALSO FRESHEN WORDING OF WINDS.\ KOPSKY
In the hours before
Special weather statement, May 5, 6:30 PM EDT, 40 minutes before
MIZ028-029-033>036-041-042-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT MON MAY 5 1997 AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH. SHOBE2/SMITH
Special weather statement, May 5, 6:31 PM EDT, 39 minutes before
MIZ028-029-033>036-041-042-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT MON MAY 5 1997 AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH. SHOBE2/SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 6:36 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 44 min |
| May 5, 6:50 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.